Back to Ask the Diabetes Team Ask the Diabetes Team

From Ceres, California, USA:

My 14 month old son, diagnosed two weeks ago, is on Lantus (insulin glargine) in the morning with a sliding scale of Humalog before meals and bedtime snack, and his sugars are up and down. For a couple of days they were in the range of 70-90 mg/dl [3.8-5 mmol/L], but for the last three days, they have been 100-350 mg/dl [5.6-19.4 mmol/L]. When sugars are above 250 mg/dl [13.9 mmol/L] and haven't dropped by his second blood sugar, then I have been testing for ketones. None so far, but sugar is definitely present. Is this okay? At what point do I consider increasing his Lantus? After three days of continually high sugars? Should I increase his Humalog? My endocrinologist recommends backing off insulin quickly if sugars are low and, if sugars are running high, wait to see if there is a pattern. and then increase Lantus. What would you recommend?


It sounds like you're getting good advice from your endocrinologist. You should try to identify patterns and then respond to them, of course. Little kids sometimes don't have a honeymoon phase at all since they have more extensive initial damage to their pancreas than older children or adults.

With lots of blood glucose testing, you may not always be able to prevent the ups and downs of day to day glucose control, but you should always be able to respond to either lows or highs as they occur -- and therefore make them not last so long. If you have some interest in an insulin pump, you should, of course, discuss this with your diabetes team and see if this would offer enough benefit to counterbalance the hassles and expense. These are difficult questions but go and ask them!


Original posting 25 Apr 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.